Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Thanks shell! *more*

Posted by michael on January 18, 2001, at 14:25:14

In reply to Re: Thanks shell! *more* utvols92, posted by Shell on January 17, 2001, at 22:48:23

I know that there was a similar thread recently... I don't recall all the ideas offered, but I'd do a serarch (if it's back up and running) or else just go through the last two or three archives, and use the find function on your browser to search for sexual dysfunction, sex, etc. and it shouldn't take too long to find it. I know that I had posted something from medscape (I think) with a number of ideas to try.

Good luck. michael


> > I do have one more question for you. My wife is also depressed and I was wondering what your experience has been with the SSRIs in relation to sex drive and ability to orgasm. She had a tough time on zoloft but was great on celexa (the side effects) now she is on effexor and her drive is down again. Just wanted a woman's point of view on this!
> >
> > Thanks
>
>
> Hmm, both of you with depression. I'm almost (but not quite!) jealous. Sometimes I wish (and then feel guilty for doing so) that my husband had at least some experience with depression. He just doesn't get it. At least you both understand what the other is going through. Oops, that was a MAJOR digression. Sorry about that!
>
> Anyway, for the most part, the SSRIs have fairly similar effects on both men and women. What seems to be the case (at least from what I have heard) is that the decrease of drive is usually caused by the depression itself, and the difficulty with orgasm is caused by the medication to intended to cure the depression. There's some irony for you.
>
> As you've noticed, these effects can also vary from drug to drug even within the same class. I had these kinds of problems with Prozac, Luvox and Effexor. I really liked Prozac and responded well to it, but I couldn't stand living with that particular side effect. My doctor switched me to Luvox. It had the same side effects but wasn't as effective as the Prozac so I quit taking any antidepressants out of frustration for nearly a year. I decided I'd rather be depressed with a sex life than happy but frustrated and resentful. Eventually, things got to a point where not taking antidepressants really was no longer an option. I started taking the Luvox again, started to feel better, then got annoyed with the side effects. My doctor then switched me to Effexor. The side effects with Effexor were much less than on any of the SSRIs (but remember, this varies by individual). I actually thought that it had no side effects. However, it didn't seem to have any positive effects either, so we added Wellbutrin to augment the antidepressant effect without adding to the side effects. I responded well to the Wellbutrin, dropped the Effexor (not fun!) and was amazed (happily) by the difference.
>
> The same drugs, Wellbutrin, Remeron and Serzone seem to have no sexual side effects in women. Women also have the option of taking Desyrel (I'm not sure that doctors will prescribe Desyrel to men because of the risk of priapism). Some people also have less of a problem with some of the tricyclics. I think (trying to remember and might be wrong) that desipramine (Norpramin) has fewer of those effects than do some of the others. I have also heard good things about selegeline.
>
> You didn't say what dosage of Effexor your wife is currently taking. Effexor actually seems to have fewer sexual side effects at higher dosages than at lower ones. If she is on a low dose now, oddly enough, increasing it could help. That is because Effexor affects primarily serotonin at lower dosages, but at higher doses affects serotonin, norepinephrine and dopamine.
>
> You also said she didn't have this problem with Celexa. If there were no other problems with it and it was just not as effective for the depression, it might work well augmented with one of the drugs like Serzone or Wellbutrin.
>
> It has taken me nearly five years to find something that works with no side effects, so don't let her get discouraged if she has to do a lot of switching around. You will both be glad you did. My personal opinion is that there is no point in taking an antidepressant with sexual side effects (or one that causes weight gain). A drug can't cure depression if it is adding to the depression with its side effects. Sometimes, unfortunately, the only drugs that seem to work for some people do cause those side effects. Then I suppose you might have to look at the side effects as a temporary trade off. You may have to put up with them until you have been depression free for several months. It does help to know that they do disappear when the drug is discontinued.
>
> There are also things that can done to diminish the side effects. With some of the shorter-acting medications, you can skip them on the days you want to have sex (Personally, I found that suggestion pointless. You would have to schedule it a day or two in advance? What is the fun in that? Besides, if skipping doses worked, you would end up skipping your medication every day...what is the difference between that and discontinuing the medication entirely? Sorry, digressing again.)
>
> I just happened to have read today that taking 4 mg of Periactin (cyproheptadine) before sex can be helpful. I also know that some women have similar success with Ritalin. You may want to check the archives. I know there are more things that can help, but I can't seem to remember them now.
>
> Probably the most important thing is to find a doctor that is flexible and will work with you to find a solution. Some are much more sympathetic to the problems sexual side effects cause than are others. I was very lucky that my doctor considered sexual side effects an important complaint and was willing to keep trying until we found something that worked. I hope you are both fortunate enough to be able to do the same.
>
> Shell


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:michael thread:51668
URL: http://www.dr-bob.org/babble/20010111/msgs/51962.html